Hi, I'm having trouble posting so this is going to be short. If it posts, I'll be right back. I don't want to lose another longish post and it won't let me paste into the textbox.
Ranting's good. It's one of the purposes of this forum. Anyway, you're not ranting, you're telling a tale.
I'm sorry I can't answer your queries, but of course you're worried and frustrated, and I hope people with more knowledge than I will be able to help. If you don't get any posts, try the PUK helpline (includes email) details at http://www.parkinsons.org.uk/helpline
In the meantime, you're not alone.
Myself and my mother both suffer with Parkinsons disease my mother has had two previous small strokes and the doctors think that the strokes she has had have caused her Parkinsons . maybe that would explain my mothers pd but it does not explain mine so i am not convinced that the strokes caused my mothers pd,
Thanks Semele! It does seem lonely at times; doesn't it?
That's interesting shelly65. My husband's brother also has Parkinson's but I don't think he has any history of stroke. I don't know what to think at this point.
how high dosage of sinemet !
gus, He takes Carbidopa/Levodopa generic tabs - 25/100 mg - 5 pills/day (2 pills twice a day and one at night.)
Have you tried spaceing them out in 125mg 8am ,12.00am ,4.00pm,8,00pm then talk to your pd nurse and get bedtime slow release 125mg half cr.this will help him through the night,you could see how he gets on,then maybe up the cr to 250mg. Im no consultant ,gp or pd nurse.250mg hits seem alot to me does your husband suffer from jerking,dyskinesia,speech problems.sorry im not butting in,just that i take sinemet.
That is interesting gus. Thanks for the suggestions.
His neurologist considers his current dosage to be light. She scheduled the dosage regime to make sure his sleep isn't disturbed. He has an extremely difficult time with sleep and takes different pills for the problem.
As I said before, he doesn't seems to be sure the Sinemet is helping. And, no, he doesn't seem to be exhibiting side effects. I asked the neurologist if his recent shaking in his left hand was caused by the medications. She told him to make his hand stop shaking and he did. Then she said that if he could control the shaking when he focused on it then it was the Parkinson's and not the medications. So, no side effects are evident at this point.
oh worth ago! taking sinemet last thing at night will cause a problem as the drug is making his brain alert this is why i think your husband as trouble sleeping,if he took cr slow release at night time it would not be such a rush of meds.i sleep alot better now,and find moving in bed more easy.only a suggesting mind you.as not a consultant.good that he has no side affects tho!
No, his sleeping problems started long before he started taking the Sinemet. Like I said he takes pills for the problem. It seems to work for him. He says he is sleeping OK. But without the sleeping aids, he kind of goes nuts when he doesn't get a good nights sleep. So I like to see him get the sleep.
My concern is not his meds but his diagnosis.
ok sorry i get you i also take sleeping meds.zopiclone & amitripyline sleep is important !
I am late discovering your posts and discussion with gus, but I'd like to add a few comments. I, too, am in the U.S. (Oregon). When I first suspected PD, I lived in California and consulted two neurologists. Both displayed an appalling ignorance of this disease. The first flatly told me I'd be in a wheelchair within 10 years. It is now 12 years later, and I'm still hiking and studying Tai Chi and working out at a gym! The second confirmed the diagnosis of PD and offered me a prescription of Sinemet on the spot. I had the sense to decline. Then I found the Parkinson's Institute in Sunnyvale, CA, and began to get responsible care. My first medication was Mirapex (pramipexole), followed by Azilect (rasagiline) as soon as it came on the market. Years later, when under treatment at Oregon Health Science University's Parkinson Center of Oregon, I began on a small dose of Sinemet -- a very small dose compared to your husband's. I break in half those 25/100 tablets and take three halves per day. Of course, remember that I am also taking a high dose (6 mg.) of Mirapex per day. Every case of PD is unique, but OHSU has a different opinion of what constitutes a small dose of Sinemet.
I have read and heard of cases of PD in which a bodily trauma has apparently caused or made noticeable the symptoms of PD. In retrospect, I see that that probably was the case with me. I won't go into my long story, but I am wondering if a stroke could act in that manner, as a serious illness did in my case. Having done no research on the association of stroke and PD, I am merely posing the question.
Best regards to you and your husband! J
hi j of gc, why do you break 125mg in half when you can get 62.5mg tablets did you know that they are doing away with the 125mg slit ones and making them whole !
Thanks for the info, gus! It's news to me. I'll consult my pharmacist. J
Hi J, I just logged in and found posts I had missed. Yes, stroke that produces parkinson's-like symptoms is called vascular parkinsonism. It is usually included among the parkinsonisms that are not responsive to dopamine therapies like levodopa. It is possible that some vascular parkinsonism victims exhibit some reponse to levodopa but I have never been able to put my hands around whether this is related to the vascular problem or some other unrelated problem. (On the other hand, I guess a stroke could damage dopamine receptors or something similar; I don't know.) All I know is that his first noticeable stroke was over 2 years after his PD diagnosis but brain lesions were present far before that first stroke and at the time of first diagnosis. Even though there are lots of Parkinson's experts in the State of Washington, I do not seem to be near enough to them to establish a regular neurologist for my husband. I think the nearest "good" neurologists/movement specialists are in Kirkland, WA. That's about 90 to 100 miles away. Thanks for your interest.